Thunderstorm Wind, Pecos
- When
- June 30, 3:46 PM CST to 3:51 PM CST
- Where
- Pecos County, 3.89 mi NNW of Belding
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.830, -103.050
A potent shortwave trough was ejecting into the southern Great Plains by evening. This resulted in the development of a broken line of strong to severe thunderstorms from the Stockton Plateau to the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent shortwave trough was ejecting into the southern Great Plains by evening. This resulted in the development of a broken line of strong to severe thunderstorms from the Stockton Plateau to the Permian Basin. Several severe wind reports, localized wind damage, and flash flooding were reported with a few of these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:01 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 201 PM CDT Fri Jun 30 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Saturday night) Issued at 159 PM CDT Fri Jun 30 2023 Upper ridge centered over LA/MS this morning with a trough extending from WY southward across AZ. This trough will move over the Rockies today and onto the plains tonight flattening out the ridge as it moves east Saturday. Very different wx than that observed most of the week as temperatures return to near normal. Lots of clouds expected tonight and tomorrow. Temperatures tonight should fall into the low to mid 70s with a few 60s before warming into the 90s Saturday. A couple degrees cooler Saturday night. Best chance of storms this afternoon is over the Davis Mtns and tonight across Nrn Permian Basin where models develop a complex of storms moving through. SWODY1 talks about storms developing along the dryline but moisture back well to the west as of 17z with 60 dewpts in Artesia and Presidio... not much dry air except in Culberson Co. A slight risk does come down to Lea Co. with a marginal risk extending south to the Davis Mtns so potential for some strong storms with a few severe possible. Model qpf also develops some decent rainfall tonight across the Nrn Permian Basin. Saturday best chance of storms once again be over/near the Davis Mtns and Saturday night lower pops across the northern CWA and the southern border. && .LONG TERM... (Sunday through Thursday) Issued at 159 PM CDT Fri Jun 30 2023 The long term forecast starts on Sunday with temperatures continuing to run at right about normal through early this coming week. Most areas will be in the mid to upper 90s (normal high at KMAF is 96) with the higher terrain in the upper 80s to low 90s. A far cry from daily 100s most places were seeing. The Big Bend and portions of the Presidio Valley will still see temperatures in the low 100s most days. Morning lows decrease slightly with most areas seeing upper 60s to low 70s. The biggest question mark each day will be rain chances. An upper level trough ejects to the east late Sunday and into Monday, but there is not a strong ridge to take hold behind it. The area will lose larger scale ascent (rising air needed for storms), but just enough moisture looks to stick around each day such that weak boundaries may be all that is necessary to get showers and storms going most afternoon across the forecast area. Have increased PoPs, particularly over the Davis Mountains for early next week as best lift will be over the higher terrain. Temperatures begin to creep back just above normal into the upper 90s to low 100s towards the end of the extended. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Fri Jun 30 2023 VFR overall as high clouds spread across the area but could see low clouds again tomorrow morning at MAF with MVFR cigs. Afternoon storms are possible most likely at HOB and FST. Wind primarily S to SE but could see a weak boundary/wind shift move down into the area late in the period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 93 70 93 / 40 30 30 20 Carlsbad 71 98 69 96 / 10 20 20 30 Dryden 76 92 74 93 / 20 20 30 30 Fort Stockton 74 95 72 94 / 40 30 20 30 Guadalupe Pass 72 92 69 89 / 20 20 10 30 Hobbs 69 92 66 92 / 30 30 30 20 Marfa 62 89 60 88 / 40 60 20 50 Midland Intl Airport 74 94 71 94 / 30 20 30 20 Odessa 75 94 72 94 / 30 20 20 20 Wink 75 99 72 97 / 40 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Fri Jun 30 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Fri Jun 30 2023 /101 PM MDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There will be a chance for afternoon and evening thunderstorms, some may be severe, with lightning, gusty winds, and small hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
416 PM CDT Fri Jun 30 2023
TXZ067-075-274-302200-
Pecos TX-Ward TX-Reeves County Plains TX-
416 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of north central Pecos,
eastern Reeves, eastern Ward and southwestern Crane Counties through
500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 15 miles southwest of Monahans, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monahans, Thorntonville, Grandfalls, Pyote, Wickett, Royalty, Roy
Hurd Memorial Airport, Monahans Sandhills State Park and Imperial.
This includes Interstate 20 between mile markers 66 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3165 10295 3165 10279 3158 10276 3130 10277
3128 10275 3128 10274 3130 10273 3132 10269
3127 10268 3130 10317 3145 10325
TIME...MOT...LOC 2116Z 247DEG 15KT 3144 10308
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
29The Midland/Odessa radar (KMAF), 148 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Downed power poles and trees between Belding and the west side of Fort Stockton. Additionally, a roof was blown off of a garage. Wind speeds were estimated to be between 90 to 100 MPH. Property damage cost is an estimation.
Flooding was reported in a lower water crossing with two high-water rescues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109143, 1109148, 1109142, 1109149, 1109151.